Ironically, some of the most serious consequences of hypernatremia can result not from the condition itself but from the inappropriate management of the condition. The intravenous infusion of profoundly hypotonic solutions can lead to hemolysis and other severe consequences.
Jennifer Hagerman, Pharmacy Practice Resident at Borgess Medical Center, writes of the dangers of sterile water in the April WMSHP Newsletter.
Even Water Can Be Dangerous
Jennifer Hagerman, Pharm.D.
Hypernatremia, defined as a serum sodium concentration greater than 145 mEq/L, is a serious electrolyte disorder and is associated with significant mortality in the hospitalized patient. Ironically, some of the most serious consequences of hypernatremia can result not from the condition itself but from the inappropriate management of the condition. The Institute for Safe Medication Practices (ISMP) has recently published several reports of medication errors involving the inappropriate management of hypernatremia. Most of the reports involved physicians who wrote for “plain water” or “free water” to be administered intravenously. Free water does not contain any additives to normalize tonicity and as a result has an osmolality of 0 mOsm/L.
In the body, normal serum osmolality is tightly regulated between 275 – 290 mOsm/L. The intravenous infusion of profoundly hypotonic solutions can lead to hemolysis and other severe consequences. Although sterile water can be administered orally for the treatment of hypernatremia, it should never be administered intravenously without additives to normalize tonicity.
In one case cited by ISMP, an elderly patient was admitted to the intensive care unit (ICU) with severe hypernatremia. The patient also presented with congestive heart failure, pneumonia, respiratory failure and hyperglycemia. The physician decided that the rising serum sodium precluded the further use of sodium solutions and that the presence of hyperglycemia made the use of dextrose solutions undesirable. These circumstances lead to the physician’s ill-fated decision to order “free water” to be administered through a peripheral IV at 100 mL/hr. In response to the physician’s order, a pharmacy intern sent a two-liter bag of sterile water for injection up to the patient’s floor. The bag was then hung by the patient’s nurse despite the warning label stating “Not for Direct Infusion”. The patient received a total of 550 mL of sterile water intravenously before the warning was noticed and the infusion was discontinued. As a result of the profoundly hypotonic infusion the patient experienced a hemolytic reaction, acute renal failure, and ultimately died. This case illustrates that even water can be dangerous when given inappropriately.
As a result of this case and reports of similar cases, ISMP has made several recommendations to help prevent the intravenous administration of sterile water from occurring at other institutions. It is important that practitioners have an understanding of the physiology behind infusing hypotonic, isotonic and hypertonic solutions in response to a patient’s electrolyte concentrations.
The treatment of hypernatremia can be especially difficult in patients with co-mordid conditions that appear to limit therapeutic options. Guidelines should be established to aid in the treatment of hypernatremia in these complicated situations. It is important that practitioners recognize that the appropriate treatment of hypernatremia generally consists of infusions that contain some sodium. It is crucial that hypernatremia is corrected slowly in order to prevent cerebral edema from occurring. Any order that is received for the intravenous administration of sterile water should prompt an immediate call to the physician. In addition, ISMP urges that all large-volume parenteral bags of sterile water are stored in the pharmacy and are not available up on the floors.
Please help educate fellow practitioners about the appropriate treatment of hypernatremia and the inherent dangers of infusing sterile water intravenously.
- Even more about sterile water. ISMP Medication Safety Alert! 2003;8(6):3.
- How sterile water bags show up on nursing units. ISMP Medication Safety Alert! 2003;8(19):1-2.
- Water, water everywhere but please don’t give IV. ISMP Medication Safety Alert! 2003;8(2):1-2.